MAUDE Adverse Event Report: PENUMBRA, INC. APOLLO WAND; GWG

PENUMBRA, INC. APOLLO WAND; GWG
Catalog Number AP9
Medical Device Problem Code Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a microneurosurgery procedure using an apollo wand (wand).During the procedure, the sonicator wire inside the wand came out of the tip of the wand.Therefore, the wand was removed and the procedure was completed using a new wand.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the sonicator wire was extending out the distal tip of the apollo wand (wand), and was not visible through the rotating hemostasis valve (rhv) on the proximal end of the wand tubing.The acrylonitrile butadiene styrene (abs) connector housing on the proximal end of the wand tubing was slightly melted.The sonic connector was removed from the abs housing by the penumbra investigator, and it was observed that the sonicator wire was fractured right inside the sonic connector.Conclusion: evaluation of the returned device revealed that the sonicator wire was fractured on the proximal end of the wand tubing.Further evaluation revealed that the abs connector housing was slightly melted.Extended use of the wand could cause heat to build up at the sonic connector, which may contribute to the abs connector housing melting and sonicator wire fatigue.These devices are 100% visually inspected for damage during process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
APOLLO WAND
Common Device Name
GWG
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5610330
Report Number3005168196-2016-00523
Device Sequence Number10853378
Product Code GWG
UDI-Device Identifier00814548013589
UDI-Public00814548013589
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K152699
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/23/2016
Device Catalogue NumberAP9
Device Lot NumberF65452
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/28/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/26/2016
Supplement Report FDA Received Date06/25/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR